QUESTION: I have read your columns and find them clear and complete. I hope you don't feel this question is too technical to print. It is about your recent topic of deep vein thrombosis. You said, "The least common cause is a defect in the blood clotting mechanisms." Please comment about this defect. - Mrs. D.J.
ANSWER: I alluded to such clotting defects as polycythemia, where there are too many blood platelets, or, for example, where there may be a deficiency of anti-clotting substances.These are not the common causes of deep vein thrombosis - clotting in the deep-lying veins of the leg. There, the problem most likely stems from generally sluggish venous flow, especially in the legs. I hope the earlier abbreviated discussion did not leave too many readers hanging.
QUESTION: My father is in his early 60s. Lately, he has had arm and shoulder pain after eating a meal - usually within two hours of the meal. He refuses to see a doctor and says it is just old age. There is a history of heart problems in his family. Can you tell me what this could be a sign of? - K.F.
ANSWER: Your father is using a very dangerous cliche to cope with what may be a serious problem. He is looking for facile, non-threatening explanations for very important symptoms.
I don't think I have to tell you that chest, arm or shoulder pain that comes on after eating is quite typical of angina. And that means not enough blood is getting to the heart muscle during times when circulation is diverted to the digestive organs. Most people handle this diversion with no problem. People with blocked or semi-blocked heart arteries don't. They feel the heart complaining.
Your father should listen not only to his own body, but to you when you urge him to be looked at. And he should do so promptly. If you need some backup, you might have him read the angina material. It is available by writing to Dr. Donohue/
No.1, Box 830, Gibbstown, NJ 08027-9909, enclosing a long, stamped, self-addressed envelope and $2.
QUESTION: I have been diagnosed as having polyradiculopathy. I have been taking Dyazide for several years. Is this medication causing my problem? I take it for blood pressure control, and it works for me. I wonder if I should try another blood pressure medication. - D.G.
ANSWER: I have only now given up efforts to find a possible connection between hydrochlorothiazide and triamterene, the two medicines contained in Dyazide, and your problem. I believe you can safely eliminate that drug as a cause.
The causes of polyradiculopathy, irritation of nerves as they emerge from the spinal cord, are many, and the search for a specific one can be long and sometimes fruitless.
QUESTION: My wife and I went to an ophthalmologist, and we both were told we have cataracts. A co-worker told me he read an article that a lot of surgery may be being performed unnecessarily for cataracts. Sure would appreciate any information you have. - N.G.
ANSWER: Doctors can tell many people past 50 they have cataracts, so common are they. The doctor didn't say you needed surgery, did he? The time for surgery is when the lens clouding (the cataract) inhibits normal lifestyle or work. No one can predict when, if ever, that will happen. Many never need surgery. Only when fuzziness becomes so great you cannot function do you need surgery.
QUESTION: I went in for a routine checkup recently, and afterwards while I was still lying on the table, the doctor asked me, "Do you know where you are?" "In your office," I answered with a puzzled feeling. Then he asked, "Do you know the date?" I told him. "What year?" I told him. Then he asked me what it means when someone says people in glass houses shouldn't throw stones. I said, "We should not be quick to judge others." After more of this, I asked him what it all meant. He said he just did this every once in a while. Then I got up and dressed. Can you explain this behavior? I found it all awkward. - R.M.
ANSWER: While a mental status evaluation is part and parcel of a general examination, I agree with you that the method used was a bit on the spooky side, more suited to an exorcism. I understand your high dudgeon. You passed with flying colors, but I would not have wished to have exchanged roles with you.
Dr. Donohue welcomes reader mail but regrets that, due to the tremendous volume received daily, he is unable to answer individual letters. Readers' questions are incorporated in his column whenever possible.